Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Aug 13, 2021, 1:08 PM EDT for Chattooga County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2021, 1:08 PM EDT (17:08 UTC)
- Expired
- Aug 13, 2021, 1:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.25 in
- Wind
- 40
County Chattooga County, GA
The radar
The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
844
WWUS82 KFFC 131708
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
108 PM EDT Fri Aug 13 2021
GAZ001-002-011-131745-
Chattooga GA-Walker GA-Dade GA-
108 PM EDT Fri Aug 13 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN WALKER,
SOUTH CENTRAL DADE AND NORTHWESTERN CHATTOOGA COUNTIES THROUGH 145 PM
EDT...
At 108 PM EDT...a strong thunderstorm was near Center Post, or 10
miles northwest of Summerville...moving southwest at 10 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Center Post and Cloudland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3472 8547 3471 8537 3464 8530 3455 8533
3450 8539 3451 8551 3467 8554
TIME...MOT...LOC 1708Z 033DEG 9KT 3460 8545
MAX HAIL SIZE...0.25IN
MAX WIND GUST...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 13, 11:33 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 13, 11:33 AM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1133 AM EDT Fri Aug 13 2021 .UPDATE... No significant changes to this mornings forecast. A few thunderstorms are beginning to flare up along a weak boundary in far NW Georgia but wider coverage is still not anticipated until later this afternoon. && .PREV DISCUSSION... /Issued 748 AM EDT Fri Aug 13 2021/ UPDATE... Updated for the 12Z Aviation Discussion. PREV DISCUSSION... /Issued 449 AM EDT Fri Aug 13 2021/ .Morning Area Forecast Discussion for Aug 13... SHORT TERM /Today through Saturday/... As the short term period begins, upper level high pressure will remain positioned just offshore of the mid-Atlantic coast, and will continue to be the main driver of the weather pattern today. Moisture advection will continue on the western periphery of the associated surface high pressure system, keeping dewpoints in the low to mid 70s and precipitable water values between 1.6 and 2 inches across much of north and central Georgia through the period. Showers and thunderstorms that lingered into the overnight hours have diminished. Considering this precipitation after sunset and light and variable winds, there is a chance for patchy fog to develop during the early morning hours. Fog has not been observed near the metro Atlanta area at this time, but this area will need to be monitored for fog development, as it was here that the most rainfall occurred after sunset. Any fog that develops should dissipate by mid-morning. With weak upper level flow over the southeastern CONUS, not much is expected in terms of forcing today. In spite of this, warm temperatures, with highs reaching into the low to mid 90s, and ample moisture will contribute to strong instability this afternoon, with SBCAPE values exceeding 2500 J/kg. This will allow for the development of diurnally driven thunderstorms once again during the afternoon and evening, with chance PoPs forecast across the majority of north and central Georgia. While an organized risk for severe thunderstorms is not anticipated, there is still an chance that a few storms could become strong to severe, capable of producing gusty winds, frequent lightning, and locally heavy rainfall. With ample moisture across the region, precipitation could also persist into the overnight hours once again. On Saturday, an elongated frontal boundary associated with a broad upper trough swinging eastward into New England will gradually propagate southward into the Tennessee Valley and towards north Georgia throughout the day. While scattered thunderstorms are once again expected to be diurnally-driven on Saturday, broad forcing ahead of this front will serve to focus higher PoPs across far north Georgia. As a result, likely PoPs are being carried roughly north of the I-85 corridor and chance PoPs are being carried to the south. Considering the high temperatures in the low to mid 90s and dewpoints in the low to mid 70s each day, heat indices are once again expected to peak in the low 100s during the afternoon hours in central and portions of north Georgia each afternoon. Heat indices are anticipated to remain outside of Heat Advisory criteria, but will continue to be monitored. King LONG TERM /Saturday Night through Thursday/... Long term picks up on Saturday night where a stalled front is expected to be in place near or just north of the state, with the actual position likely dictated by potential ongoing convection near it. Copious moisture will be in place, with PWATs in the 1.75-2" range, and additional moisture will be moving in as Tropical Depression Fred begins making its way up the Florida coastline. Some models, including hi-res guidance which extends that far, have shown the possibility of a decent bit of convection firing across portions of Georgia late evening into the overnight Saturday along the convergence of this front/pre-frontal trough. Have added in at least slight chance PoPs over most of the state with chance PoPs across the mountains as a result. This will need to be monitored closely given the convergence in this very tropical airmass, as these types of rainfall events can over perform compared to model output. Going forward, Fred is expected to move into a weakness around the Atlantic ridge steering it as it passes just west of Florida. A weak upper level PV anomaly will be in place over the midwest that will help to continue to guide it to the north into or very near the CWA and away. While Fred will likely impact us directly, the overall threats remain low at this time, with the largest concern being rainfall. Guidance does not show any substantial strengthening of the system before landfall as it will be fighting shear through most of the journey here. As for rainfall, there is a lot of uncertainty around just how much we could get. Ensemble spread is still quite large, and even the operational models have seen some substantial run to run shifts. Much of it will be dependent on just how much of the core is still intact and how much strengthening Fred undergoes as it moves through the Gulf, where shear should weaken a bit. Still, plenty of moisture, plus interactions with a frontal boundary still expected to be in place near or just north of the CWA, on top of frictional convergence around the storm itself should yield tropical rainfall no matter what. The forward speed of the system will be rather slow as well, adding to the potential. Current rainfall totals are expected to be in the 2-4" range with locally higher amounts possible, but continue to monitor the forecast as this may change, and higher amounts are certainly possible. Even after this system passes our tropical airmass remains in place. We may get several more days of widespread afternoon thunderstorms that will be primarily diurnal in nature, but could exacerbate any flooding issues across the area. Beyond Friday of next week, uncertainty is high and may be dependent on how the ridge out west breaks down and just where the current Invest 95L tracks and develops. Lusk/Hochstatter AVIATION... 12Z Update... In spite of patchy fog with visibilities between 3-5 SM in portions of north and east Georgia, conditions are VFR at all TAF sites to start the morning. VFR conditions are expected to persist throughout the day, with a SCT cu field developing between 035-050 by 15Z. Scattered SHRA/TSRA is forecast to develop this afternoon, with the best coverage in the late afternoon and early evening. A TEMPO for TSRA has been introduced for 20-24Z. Winds will be W to NW at 3-5 kts today before becoming light and variable once again overnight. //ATL Confidence...12Z Update... Medium confidence on precipitation coverage and timing. High confidence on all other elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 94 73 93 72 / 20 20 50 30 Atlanta 91 74 92 72 / 30 30 60 40 Blairsville 86 66 86 66 / 40 40 70 40 Cartersville 92 71 93 71 / 30 30 60 40 Columbus 93 74 93 73 / 40 30 50 30 Gainesville 91 73 91 71 / 30 30 60 40 Macon 95 72 94 73 / 30 20 40 20 Rome 95 73 93 72 / 30 30 70 40 Peachtree City 92 72 92 71 / 30 30 50 30 Vidalia 93 74 92 74 / 20 20 40 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...King LONG TERM....Lusk AVIATION...King
Hazardous weather outlook, Aug 13, 5:23 AM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 523 AM EDT Fri Aug 13 2021 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-140930- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 523 AM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered thunderstorms are expected this afternoon and evening throughout north and central Georgia. A few storms may become strong to severe, capable of producing isolated damaging wind gusts, frequent lightning, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered to numerous thunderstorms will be possible each day Saturday through Thursday, with the highest chances during the afternoons and evenings. The primary hazards with any thunderstorm will be heavy rain, gusty winds and lightning. Although widespread severe weather is not expected at this time, an isolated severe storm cannot be ruled out with damaging winds as the main threat. Although much uncertainty still remains, it is likely that a tropical low will impact the southeastern U.S., including portions of central and north Georgia, early next week. Please continue to monitor the forecast for further developments. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 13, 1:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
108 PM EDT Fri Aug 13 2021
GAZ001-002-011-131745-
Chattooga GA-Walker GA-Dade GA-
108 PM EDT Fri Aug 13 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN WALKER,
SOUTH CENTRAL DADE AND NORTHWESTERN CHATTOOGA COUNTIES THROUGH 145 PM
EDT...
At 108 PM EDT...a strong thunderstorm was near Center Post, or 10
miles northwest of Summerville...moving southwest at 10 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Center Post and Cloudland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3472 8547 3471 8537 3464 8530 3455 8533
3450 8539 3451 8551 3467 8554
TIME...MOT...LOC 1708Z 033DEG 9KT 3460 8545
MAX HAIL SIZE...0.25IN
MAX WIND GUST...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:59 PM EDT | Special Weather Statement | FFC | Pike | 31 min |
| Aug 12, 9:28 PM EDT | Special Weather Statement | FFC | Pike | 32 min |
| Aug 12, 9:30 PM EDT | Special Weather Statement | FFC | Clayton | 30 min |
| Aug 12, 9:33 PM EDT | Special Weather Statement | FFC | Rockdale | 27 min |
| Aug 12, 9:49 PM EDT | Special Weather Statement | FFC | Troup | 41 min |
| Aug 12, 9:55 PM EDT | Special Weather Statement | FFC | DeKalb | 35 min |
| Aug 12, 10:00 PM EDT | Special Weather Statement | FFC | Clayton, Fayette | 30 min |
| Aug 12, 10:40 PM EDT | Special Weather Statement | FFC | Carroll | 35 min |
| Aug 12, 10:51 PM EDT | Special Weather Statement | FFC | Fulton | 24 min |
| Aug 12, 11:49 PM EDT | Special Weather Statement | FFC | Fulton | 26 min |
| Aug 13, 12:15 AM EDT | Special Weather Statement | FFC | Cobb | 30 min |
| Aug 13, 2:17 PM EDT | Special Weather Statement | FFC | Chattooga | 28 min |
| Aug 13, 3:49 PM EDT | Special Weather Statement | FFC | Dodge | 26 min |
| Aug 13, 3:59 PM EDT | Special Weather Statement | FFC | Wilcox | 31 min |
| Aug 13, 5:05 PM EDT | Special Weather Statement | FFC | Telfair | 25 min |
| Aug 13, 5:27 PM EDT | Special Weather Statement | FFC | Telfair | 33 min |
Nearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.